Will IBUPROFEN worsen my GERD?...Advice please

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

efit
Regular Member


Date Joined May 2011
Total Posts : 127
   Posted 11/28/2011 8:02 AM (GMT -6)   
Hi friends,

I have a stubborn tendonitis behind my knee and ice just isn't getting the job done. I have been doing fairly well on my Prevacid but have been avoiding all trigger foods. I have not taken any anti-inflammatories in the past 7 months since the GERD started but I'd really like to take some Ibuprofen or Diclofenac for 7-10 days to get this thing healed so I can keep on working out. Have any of you guys taken any anti-inflammatory meds like Aleve, Ibuprofen, etc while having GERD and if so...did it cause your GERD to flare or worsen?
I would definitely take it WITH food if I do end up taking it.

Thoughts appreciated.

Thanks,
Liz

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 11/28/2011 9:43 AM (GMT -6)   
Hi Liz,
I am quite sure that you should stay away from all those very best drugs for the pains you have.  NSAIDS like the ones you mentioned were the drugs that sent me into the worst of my GERD.  I was taking them for a back problem.
 
My PCP suggested that I only take Acetaminophen (Tylenol) when I need some pain relief, although it really doesn't do the job that Ibuprofen does.  I don't take any pain reliever if I don't have to, and rely on ice, which is a good anti-inflammatory.  Acetaminophen has a suppository version, which I use when I have a fever.  I wonder if there is one for Ibuprofen?
 
Just checked...there is!  This sounds like the way to go.  Bypass your stomach completely.  You'd have to get a script, though.
 
With food, or not it can still cause some issues.(I was very careful when it caused my problems.  Even post-Nissen, my very sensitive stomach can't handle things like that.)
 
I hope you find something that works for you!
Denise

bcfromfl
Regular Member


Date Joined Nov 2011
Total Posts : 417
   Posted 11/28/2011 10:01 AM (GMT -6)   
Unfortunately, ibuprofen is the only analgesic that works for me.  I've always been very careful with it, and a dose for me is two 200mg tablets, that I take after eating so it doesn't come in direct contact with my stomach lining.  That dose has almost always been sufficient for me in a 24-hour period, and I could count on one hand the times I've needed more than that each day.
 
I've never noticed symptoms getting worse afterwards, although everyone is different (as Denise noted), and I would proceed with caution as she suggests.
 
-Bruce

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 11/28/2011 10:09 AM (GMT -6)   
Bruce,
I agree, wholeheartedly.  I always used Aleve with great results. It worked great on my back when I had a herniated disk.  I remember one Christmas when I had a knot in my shoulder and stiff neck that was very painful, and I took Tylenol to no avail.  It didn't touch the pain.  One dose of Aleve took the pain away pretty quickly.
 
 I can't take Aleve anymore, though.  My stomach is far too sensitive.  Some people can handle it without any ill effects...as you said, everyone is different.
 
However, since Liz's asking for our opinions...mine is, avoid it if at all possible.
 
Hope you're having a good, and pain-free day!
Denise

Post Edited (dencha) : 11/28/2011 8:12:30 AM (GMT-7)


mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 11/28/2011 11:26 AM (GMT -6)   
I agree Denise - and most doctors wouldn't prescribe NSAIDs to someone with stomach issues. Your suppository solution sounds perfect as it should only be needed temporarily.

Liz, what's your tolerance of natural anti-inflammatory substances such as linseed oil or fish oil? I can take linseed oil without trouble and that seems to keep my joints and tendons happy!

MMM
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

aeshleyrose
Veteran Member


Date Joined Jul 2011
Total Posts : 656
   Posted 11/28/2011 1:35 PM (GMT -6)   
Hey Liz,

I've had problems with Ibuprofen since the GERD mess started. Sometimes I can get away with taking ONE 400mg pill (as they're sold here) if I take it with food, but other than that I try to avoid it altogether. I also find that GelCaps are gentler than the powdery tablets, especially if I have to take it in a pinch with no food (I.e., in the middle of class).

Good luck! Sorry about the tendinitis.
Ash

efit
Regular Member


Date Joined May 2011
Total Posts : 127
   Posted 11/28/2011 2:37 PM (GMT -6)   
Thanks guys,

I didn't know suppositories existed. I did find out today that there are Voltaren patches which is Diclofenanc (another NSAID). These have been around since 2007 and have had good results. Unfortunately, I have to wait until Dec 19th to get in to see my orthopedic doc. Alas, it seems lately that if it's not one thing, it's another with my health. I know I am active and I tend to push myself but I swear these things creep up overnight...literally as I awoke last Tuesday with this. I taught spinning on Monday night like I have for the past 5 years and then bam! I'm only 30 but I feel like I'm 80 with all this GERD, etc.

Thanks again,
Liz

aeshleyrose
Veteran Member


Date Joined Jul 2011
Total Posts : 656
   Posted 11/28/2011 2:44 PM (GMT -6)   
Amen, sister. Try to keep smiling and thinking positively. Sometimes it's all I can do, but it does help.

We all <3 you! :D

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 11/28/2011 6:26 PM (GMT -6)   
Hi Liz,
Do you have a PCP you see often?  I would think that he/she would help you out with a script if you have to wait to see the specialist.  Just a thought.  I hope your pain isn't too bad today!  Good luck!
Denise

efit
Regular Member


Date Joined May 2011
Total Posts : 127
   Posted 11/28/2011 9:35 PM (GMT -6)   
Hi guys,

I spoke with my PCP this evening and he feels that the Voltaren patch will have the same effect as oral anti-inflammatory meds due to the way it blocks prostaglandins. Apparently, this is the mechanism by which the stomach gets irritated. His solution was to put me on prednisone for a week to get rid of the inflammation. Hopefully it works. I'm a little nervous to take it since I've never taken it before. It says it can cause sleeplessness and increased appetite leading to weight gain. I work out so I DON'T gain weight and I only get 6.5 hours of sleep per night as is. Oh well here goes nothing.

Thanks for listening,
Liz

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 11/28/2011 10:04 PM (GMT -6)   
Hi Liz,
As an asthma sufferer, I've taken prednisone all too often.  Prior to my life-saving Nissen surgery, which improved the condition of my lungs tremendously.
 
A word of caution...prednisone is also tough on the stomach, which is why it makes you hungry.  Be sure to take the pills on a full stomach.  I don't think it should bother you too much taking it just one week.  I've occasionally had some nervous symptoms (shaking, more emotional, etc.), but it's not every time.  More often than not I don't really get any bad symptoms.
 
It can make you retain liquids, but that's more when you take it for a longer time.  The only time I really suffered terrible sleeplessness was when I was on IV prednosone in the hospital.  It was bad.  That was high doses, though.
 
So...I'm sure your PCP is confident that the prednosone will work faster and be easier on your stomach than the NSAIDs.  Good luck!  Hope it works like a charm and straightens you right out.
Take care,
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 11:19 AM (GMT -6)
There are a total of 3,004,285 posts in 329,132 threads.
View Active Threads


Who's Online
This forum has 161735 registered members. Please welcome our newest member, Med N.
224 Guest(s), 13 Registered Member(s) are currently online.  Details
JayMot, Mind body spirit, logoslidat, Italatin8, lymenc4, liquidz1, Girlie, ceebs13, ReadingTeacher, InTheShop, ltc1225, Steve Smith, iPoop